North Dakota, 2007

Hail and Damaging Winds in North Dakota, June 17, 2007

June 17, 2007 · NWS BIS · 20 events in 11 counties and zones

In the late afternoon of Sunday, June 17th, Tornado Watch 412 was issued in anticipation of severe thunderstorms and possible tornadoes developing ahead of a strong surface cold front and low pressure center approaching. Numerous severe thunderstorm warnings and several tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$569,000
Crop damage
$220,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of Sunday, June 17th, Tornado Watch 412 was issued in anticipation of severe thunderstorms and possible tornadoes developing ahead of a strong surface cold front and low pressure center approaching. Numerous severe thunderstorm warnings and several tornado warnings were issued. Many reports of large hail and severe thunderstorm wind gusts, along with 1 funnel cloud report, were received during the episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 1:27 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 1:27 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SUN JUN 17 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
STRONG CAPPING AND CLEARING SKIES HAVE ALLOWED CAPES TO CLIMB PAST
3000 J/KG IN THE SOUTH CENTRAL PART OF THE STATE. AN APPROACHING
SURFACE FRONT IN THE WESTERN PART OF THE STATE WILL LIKELY
GENERATE A LINE OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH DAKOTA
LATER THIS AFTERNOON. MY SOUTHEASTERN COUNTIES ARE TOTALLY
SATURATED FROM RECENT RAINFALLS OF 2 TO 5 INCHES...SO ANY
THUNDERSTORM WILL POSE A FLASH FLOODING HAZARD. FOR THIS REASON I
WILL ISSUE A FLASH FLOOD WATCH FOR MY SOUTHEAST COUNTIES.

ONCE THE FRONT CLEARS MY FORECAST AREA LATER TONIGHT THE WRAP
AROUND UPPER COLD POOL MY DESTABILIZE THE POST FRONT AIRMASS ENOUGH
FOR SOME THUNDERSHOWERS MONDAY AFTERNOON.

WINDS WILL ALSO BE STIFF ON MONDAY AND A WIND ADVISORY WILL LIKELY
BE NEEDED. ILL LET THE NEXT SHIFT TAKE CARE OF THAT DETAIL.

TUESDAY AND WEDNESDAY WILL BRING AN UPPER RIDGE OVER THE NORTHERN
PLAINS...HOWEVER WEAK RIPPLES AND A TYPICAL LATE JUNE AIRMASS BEGS
A CHANCE OF THUNDERSTORMS. BUT SINCE TIMING...LOCATION AND
COVERAGE ARE IN DOUBT WILL LEAVE IT DRY FOR NOW.

.LONG TERM...THURSDAY THROUGH SUNDAY...
LONG RANGE MODELS IN GOOD OVERALL AGREEMENT. PROGRESSIVE UPPER LEVEL
FLOW PATTERN ONCE AGAIN SETTING UP OVER THE EXTENDED FORECAST
PERIOD. THE UPPER LEVEL RIDGING OVER THE NORTHERN PLAINS IS SHORT
LIVED AS ANOTHER UPPER LEVEL TROUGH MOVES INTO THE PACIFIC
NORTHWEST/NORTHERN ROCKIES. ACTIVE SOUTHWEST FLOW ALOFT OVER OUR
REGION ALONG WITH SURFACE BOUNDARIES GALORE WILL INCREASE THE
POTENTIAL FOR AN ACTIVE THUNDERSTORM PERIOD OVER THE FIRST SEVERAL
DAYS OF ASTRONOMICAL SUMMER. HAVE SLIGHT CHANCE POPS THROUGH THE
LONG TERM AS A RESULT UNTIL DETAILS BECOME MORE CLEAR.

SOUTHERLY MOISTURE AND WARM AIR ADVECTION...ALONG WITH THE
EVAPOTRANSPIRATION MOISTURE FACTOR...WILL LIKELY BRING WARM AND
HUMID DAYS THURSDAY THROUGH THE WEEKEND.

&&

.AVIATION...
A COLD FRONTAL BOUNDARY NOW LOCATED JUST EAST OF DIK AND WEST OF ISN
WILL CONTINUE TO SLIDE EAST THIS AFTERNOON AND EVENING. SCT TSRA ARE
EXPECTED TO DEVELOP AS THIS FRONTAL BOUNDARY MOVES INTO VERY
UNSTABLE AIR OVER SOUTH CENTRAL NORTH DAKOTA...THEN ADVECT EAST
EARLY THIS EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH
MVFR-IFR CIGS AND VIS. LARGE AREA OF MVFR-IFR CIGS AT 700-2000FT AGL
OVER THE NORTH IS EXPECTED TO LIFT LATER THIS EVENING BEHIND THE
FRONT. BY 00-02Z THE COLD FRONT AND ANY ASSOCIATED THUNDERSTORMS
WILL BE EAST OF THE FORECAST AREA. BEHIND THE FRONT
INITIALLY...STRONG WEST TO NORTHWEST WINDS OF 25 KNOTS OR A BIT MORE
WILL BLOW FOR 1-2 HOURS BEFORE DIMINISHING. WINDS ARE EXPECTED TO
RE-INCREASE BY TOMORROW MID-MORNING...NORTHWEST SUSTAINED AT 20-25
KTS AND GUSTS OF 30-35 KTS...AND PERSIST THROUGH MUCH OF THE DAY. IN
ADDITION FOR TOMORROW...ANOTHER SURFACE TROUGH WILL SLIDE ACROSS
SOUTH CENTRAL CANADA...WITH MVFR CIGS IN -SHRA OVER MUCH OF WEST AND
CENTRAL ND...WITH THE NORTHERN PART OF THE CWA SEEING THE BEST
CHANCE AT THIS SCENARIO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM THIS EVENING TO MIDNIGHT CDT TONIGHT
FOR NDZ036-037-047-048-050-051.

&&

RSL/NH
Hazardous weather outlook, Jun 17, 3:02 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT SUN JUN 17 2007

NDZ001>005-009>013-017>023-025-031>037-040>047-050-181015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
502 AM CDT SUN JUN 17 2007 /402 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ048-051-181015-
LA MOURE-DICKEY-
502 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY THIS AFTERNOON FROM 1 PM TO 6 PM CDT FOR
STRONG SOUTH WINDS. OTHERWISE THERE IS A GOOD CHANCE OF
THUNDERSTORMS TODAY AND TONIGHT. SOME MAY BE SEVERE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN
DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The radar

The Bismarck radar (KBIS), 166 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Dunn

When
June 17, 5:38 PM MST to 5:44 PM MST
Where
Dunn County, Killdeer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
47.370, -102.770

Hail, Ward

When
June 17, 6:56 PM CST to 7:00 PM CST
Where
Ward County, (Mib)minot Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.430, -101.370

Reported by Minot Air Force Base personnel. No damage reported.

Hail, Renville

When
June 17, 7:10 PM CST to 7:15 PM CST
Where
Renville County, Glenburn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.520, -101.220

Hail, Morton

When
June 17, 7:25 PM CST to 7:31 PM CST
Where
Morton County, Almont
Measured
1.75 in hail
Property damage
$40,000
Reported by
Newspaper
Coordinates
46.730, -101.500

Hail was mostly quarter size with some slightly larger stones. Broken windows, damaged siding and shingles, and dented vehicles and campers reported in Almont.

Hail, Morton

When
June 17, 7:26 PM CST to 7:39 PM CST
Where
Morton County, 7 mi S of New Salem to 7 mi SE of New Salem
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$125,000
Reported by
Newspaper
Coordinates
46.749, -101.420

Hail was accompanied by strong winds. Some damage was done to farm fields and farm buildings 7 miles south of New Salem. 7 miles southeast of New Salem a farm had 450 acres of barley, wheat and oats damaged.

Funnel Cloud, Morton

When
June 17, 7:33 PM CST to 7:37 PM CST
Where
Morton County, 20 mi W of Mandan
Reported by
Public
Coordinates
46.830, -101.323

Funnel remained just below cloud base.

Hail, Morton

When
June 17, 7:40 PM CST to 7:46 PM CST
Where
Morton County, 5 mi W of Mandan
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.830, -101.006

Hail, Morton

When
June 17, 7:47 PM CST to 7:53 PM CST
Where
Morton County, Mandan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.830, -100.900

Thunderstorm Wind, Morton

When
June 17, 7:50 PM CST to 7:57 PM CST
Where
Morton County, 5 mi W of Mandan
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.830, -101.006

Hail, Morton

When
June 17, 7:51 PM CST to 7:57 PM CST
Where
Morton County, 3 mi N of Mandan
Measured
1 in hail
Reported by
Public
Coordinates
46.873, -100.900

Thunderstorm Wind, Logan

When
June 17, 8:00 PM CST to 8:08 PM CST
Where
Logan County, 6.23 mi NNW of Lehr
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
46.363, -99.400

Thunderstorm Wind, Logan

When
June 17, 8:05 PM CST to 8:13 PM CST
Where
Logan County, Gackle
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Newspaper
Coordinates
46.630, -99.130

Five large pines blown over in the north city park of Gackle.

Hail, Burleigh

When
June 17, 8:11 PM CST to 8:15 PM CST
Where
Burleigh County, 12 mi SW of Wing
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
47.007, -100.460

Hail, Sheridan

When
June 17, 8:25 PM CST to 8:31 PM CST
Where
Sheridan County, 1 mi S of Martin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.816, -100.120

Hail, Wells

When
June 17, 8:30 PM CST to 8:34 PM CST
Where
Wells County, 6 mi W of Harvey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.770, -100.029

Hail, Wells

When
June 17, 8:34 PM CST to 8:39 PM CST
Where
Wells County, 3 mi N of Harvey to 5 mi NNE of Harvey
Measured
3.5 in hail
Property damage
$5,000
Crop damage
$45,000
Reported by
Newspaper
Coordinates
47.813, -99.900

Damage to corn and soybeans on a farm 5 miles north-northeast of Harvey.

Thunderstorm Wind, Kidder

When
June 17, 8:35 PM CST to 8:42 PM CST
Where
Kidder County, Tuttle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.150, -99.980

Thunderstorm Wind, Dickey

When
June 17, 9:00 PM CST to 9:09 PM CST
Where
Dickey County, Forbes
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -98.780

Thunderstorm Wind, Dickey

When
June 17, 9:10 PM CST to 9:25 PM CST
Where
Dickey County, 2 mi SW of Ellendale to 25 mi NE of Ellendale
Measured
74 kt (85 mph) estimated gust
Property damage
$450,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.980, -98.549

NWS storm survey completed on Monday, June 18, and confirmed the findings of emergency management officials, that very high thunderstorm winds and not a tornado caused the damage in Dickey County. Over most of the wind damage area the damage was consistent with wind speeds of 70 mph. However, in an area inside the city limits of Ellendale, from the elevator toward the northeast, damage was consistent with wind speeds of 85 mph. Damage was mainly to trees throughout the area and to grain bins in the immediate Ellendale area, along with a few power lines and a cell phone communications tower. Part of the elevator was completely toppled onto the street below. Note that some of the large diameter trees uprooted in Ellendale would have been consistent with 90 or 95 mph winds, and that speeds were reduced due to saturated soils. The area had received 16.7 inches of rain since March 1. There were no deaths or injuries.

Thunderstorm Wind, La Moure

When
June 17, 9:15 PM CST to 9:25 PM CST
Where
La Moure County, La Moure to 1 mi NE of Verona
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
46.350, -98.300

NWS storm survey completed Monday, June 18. Damage to trees, a home television tower, a small shed, and new playground equipment. Note this was the same cluster of storms that moved through the Ellendale area of Dickey County earlier.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38907, 38908, 38909, 38910, 38931, 38906, 38911, 38912, 38918, 38913, 38919, 38939, 38914, 38922, 38915, 38916, 38920, 38921, 38917, 38924.